The Annals of Probability

Linearization coefficients for orthogonal polynomials using stochastic processes

Michael Anshelevich

Full-text: Open access

Abstract

Given a basis for a polynomial ring, the coefficients in the expansion of a product of some of its elements in terms of this basis are called linearization coefficients. These coefficients have combinatorial significance for many classical families of orthogonal polynomials. Starting with a stochastic process and using the stochastic measures machinery introduced by Rota and Wallstrom, we calculate and give an interpretation of linearization coefficients for a number of polynomial families. The processes involved may have independent, freely independent or q-independent increments. The use of noncommutative stochastic processes extends the range of applications significantly, allowing us to treat Hermite, Charlier, Chebyshev, free Charlier and Rogers and continuous big q-Hermite polynomials.

We also show that the q-Poisson process is a Markov process.

Article information

Source
Ann. Probab. Volume 33, Number 1 (2005), 114-136.

Dates
First available in Project Euclid: 11 February 2005

Permanent link to this document
http://projecteuclid.org/euclid.aop/1108141722

Digital Object Identifier
doi:10.1214/009117904000000757

Mathematical Reviews number (MathSciNet)
MR2118861

Zentralblatt MATH identifier
1092.05076

Subjects
Primary: 05E35
Secondary: 05A18: Partitions of sets 05A30: $q$-calculus and related topics [See also 33Dxx] 46L53: Noncommutative probability and statistics 60G51: Processes with independent increments; Lévy processes

Keywords
Linearization coefficients stochastic measures continuous big q-Hermite polynomials free probability

Citation

Anshelevich, Michael. Linearization coefficients for orthogonal polynomials using stochastic processes. Ann. Probab. 33 (2005), no. 1, 114--136. doi:10.1214/009117904000000757. http://projecteuclid.org/euclid.aop/1108141722.


Export citation

References

  • Anshelevich, M. (2000). Free stochastic measures via noncrossing partitions. Adv. Math. 155 154--179.
  • Anshelevich, M. (2001). Partition-dependent stochastic measures and $q$-deformed cumulants. Doc. Math. 6 343--384.
  • Anshelevich, M. (2002). Free stochastic measures via noncrossing partitions. II. Pacific J. Math. 207 13--30.
  • Anshelevich, M. (2004). $q$-Lévy processes. J. Reine Angew. Math. 576 181--207.
  • Biane, P. (1998). Processes with free increments. Math. Z. 227 143--174.
  • Bożejko, M., Kümmerer, B. and Speicher, R. (1997). $q$-Gaussian processes: Non-commutative and classical aspects. Comm. Math. Phys. 185 129--154.
  • Bożejko, M. and Speicher, R. (1991). An example of a generalized Brownian motion. Comm. Math. Phys. 137 519--531.
  • de Sainte-Catherine, M. and Viennot, G. (1985). Combinatorial interpretation of integrals of products of Hermite, Laguerre and Tchebycheff polynomials. Orthogonal Polynomials and Applications (Bar-le-Duc, 1984). Lecture Notes in Math. 1171 120--128. Springer, Berlin.
  • Ismail, M. E. H., Stanton, D. and Viennot, G. (1987). The combinatorics of $q$-Hermite polynomials and the Askey--Wilson integral. European J. Combin. 8 379--392.
  • Kim, D. and Zeng, J. (2001). A combinatorial formula for the linearization coefficients of general Sheffer polynomials. European J. Combin. 22 313--332.
  • Koekoek, R. and Swarttouw, R. F. (1998). The Askey-scheme of hypergeometric orthogonal polynomials and its $q$-analogue. Technical Report 98--17, Delft Univ. Technology, Faculty of Information Technology and Systems. Available at aw.twi.tudelft. nl/~koekoek/askey/.
  • Rota, G.-C. and Wallstrom, T. C. (1997). Stochastic integrals: A combinatorial approach. Ann. Probab. 25 1257--1283.
  • Saitoh, N. and Yoshida, H. (2000). A $q$-deformed Poisson distribution based on orthogonal polynomials. J. Phys. A 33 1435--1444.
  • Voiculescu, D. (2000). Lectures on free probability theory. Lectures on Probability Theory and Statistics. Lecture Notes in Math. 1738 279--349. Springer, Berlin.
  • Zeng, J. (1990). Linéarisation de produits de polynômes de Meixner, Krawtchouk, et Charlier. SIAM J. Math. Anal. 21 1349--1368.